Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

What advice would you give a patient who has repeated episodes of hypoglycaemia?

  • Comments (1)

Key points

  • Hypoglycaemia is common and can occur in people with either type 1 or type 2 diabetes who use insulin or oral medications that stimulate insulin production
  • Maintaining well-controlled blood glucose levels can reduce the risk of diabetes complications
  • Hypo-glycaemia is mild if people can treat it themselves, and severe if they require the help of a third party
  • Some patients have “hypoglycaemia unawareness” – they have no symptoms and may lose consciousness without warning
  • Anyone using a treatment that can cause hypoglycaemia should be warned about this risk and when it can occur

 

Let’s discuss

  • How would you treat a patient who you suspect has hypoglycaemia but has lost consciousness?
  • What advice would you give a patient who has repeated episodes for hypoglycaemia?
  • Some patients have “hypoglycaemia unawareness” – they may lose consciousness without warning. How could you support a patient who is told they cannot drive because of this problem?
  • What are the clinical signs of hypoglycaemia?

Follow the debate on Twitter #NTjournalclub

  • Comments (1)

Readers' comments (1)

  • I would place them in the recovery position, call an ambulance and try to get some sugar into the mouth .
    I would ask them to look at their carbohydrate counting and how they match this to their dose of fast acting insulin. Ask them to look to see if there is a pattern to the hypoglycaemia and if it occurs when the long acting insulin becomes active. Talk to their diabetic consultant or nurse and try and find the pattern

    With sympathy . You would also have to explain how dangerous you are on the road when suffering from hypoglycaemia. The brain does not function properly when the blood sugar is low.

    Sweating, feeling hot, shakiness of the legs , inabilitly to make a decision and disorientation.All cured by five jelly sweets !

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment.

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.